Illinois, 2017

Hail and Damaging Winds in Illinois, August 10, 2017

August 10, 2017 · NWS DVN · 5 events in 4 counties and zones

A storm system pushed a cold front across northwest Illinois during the evening hours of August 10th. Thunderstorms developed ahead of this cold front and produced hail up to the size of quarters and thunderstorms wind gusts estimated up to 65 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A storm system pushed a cold front across northwest Illinois during the evening hours of August 10th. Thunderstorms developed ahead of this cold front and produced hail up to the size of quarters and thunderstorms wind gusts estimated up to 65 MPH. Heavy rainfall ranging from 3.45 inches to 4.33 inches were reported in parts of Hancock and McDonough Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 10, 2:00 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 10, 2:00 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
300 PM CDT Thu Aug 10 2017

.SYNOPSIS...
Issued at 259 PM CDT Thu Aug 10 2017

18Z surface data has a cold front running from central Wisconsin
into far northern Kansas. Dew points were in the 60s ahead of the
front with 50s behind the front.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 259 PM CDT Thu Aug 10 2017

The cold front will sweep through the area this evening. Showers and
thunderstorms will be seen along and ahead of the front through
sunset.

After sunset, convection will quickly dissipate with all but the far
south clear of precipitation by midnight.

After midnight, any lingering showers in the far south will
dissipate with the entire area dry by sunrise Friday.

On Friday, dry conditions will be seen across the area as high
pressure builds into the area. Wrap around clouds from the departing
storm system are expected to persist through the morning north of
highway 30 before clearing occurs during the afternoon.

Temperatures tonight and Friday will average a little below normal.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 259 PM CDT Thu Aug 10 2017

Friday and Saturday

Sfc high pressure will overspread the Upper Midwest behind the
departing sfc low and cold front. Slightly below average temps in
the upper 70s to lower 80s for highs and 50s for lows are expected.
Humidity will be very comfortable with dewpoints also in the 50s.

Sunday

Chance for showers (20-30%) across the south on Sunday. SE low-level
flow in the sfc-850mb layer will increase moisture transport and
isentropic lift across northern Missouri and southern Iowa into west-
central Illinois.

The NAM/GFS have showers as early as the afternoon lasting into
Sunday night, while the ECMWF is dry until the evening. Overall,
forcing appears weak and instability will be low, so left thunder
out of the forecast.

Monday and Tuesday

Beautiful August weather continues. Another sfc high is forecast to
slowly slide through the Upper Midwest and Great Lakes through early
next week. Model blend has highs near 80 F Monday then lower to
middle 80s by Tuesday (warmest southwest CWA).

Wednesday and Thursday

Approaching shortwave trough warrants shower chances mid to late
week. As low-level moisture increases, chances for thunderstorms
will return as well.  Synoptically this does not look like a strong
system, which means the threat for widespread significant rain
through Thursday is very low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1235 PM CDT Thu Aug 10 2017

Cold front to move through eastern Iowa and northern Illinois
through 03z/11. TSRA are expected to develop along and ahead of
the front with the potential for a period of MVFR/IFR conditions.
Outside of the SHRA/TSRA expect VFR conditions. After 06z/11
there is a potential for MVFR cigs to move into eastern Iowa and
possibly northern Illinois in the wrap around clouds from the
departing storm system.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Uttech
AVIATION...08
Hazardous weather outlook, Aug 10, 3:06 AM CST, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
406 AM CDT Thu Aug 10 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
406 AM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

This afternoon...scattered thunderstorms are expected to develop
around 4 PM ahead of a weak cool front, mostly along and east of
the Mississippi River. The strongest storms may approach severe
levels with hail 1 inch or more the main risk, with gusty winds
of 40 to 55 mph with isolated 60 mph possible a secondary risk.
These storms should move east of the region by mid evening.

The Storm Prediction Center has the outlook area under a marginal
risk for severe storms this afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in spotty locations, mostly
between 4 and 8 PM this afternoon. Please report any severe
weather or near severe weather to this NWS forecast office.

Nichols/12

In the hours before

Special weather statement, Aug 10, 4:04 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
504 PM CDT THU AUG 10 2017

IAC057-087-115-183-102300-
Henry-Des Moines-Louisa-Washington-
504 PM CDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HENRY...NORTHWESTERN
DES MOINES...SOUTHERN LOUISA AND SOUTHEASTERN WASHINGTON COUNTIES
UNTIL 600 PM CDT...

At 504 PM CDT, a strong thunderstorm was located over Crawfordsville,
or 9 miles southeast of Washington, moving southeast at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Wapello, Mediapolis, Winfield, Wayland, Morning Sun, Ainsworth,
Crawfordsville, Olds, Oakville, Mount Union, Coppock, Toolesboro,
Wyman, Kossuth, Sperry, Big Hollow Recreation Area, Pleasant Grove,
Virginia Grove Recreation Area, Swedesburg and Northfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4131 9161 4114 9101 4087 9114 4108 9159
      4114 9172 4115 9172
TIME...MOT...LOC 2204Z 293DEG 18KT 4120 9158

RP KINNEY
Local storm report, Aug 10, 4:08 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             N FOLLETTS              41.75N 90.35W
08/10/2017  M1.00 INCH       CLINTON            IA   LAW ENFORCEMENT

&&

PETERS
Local storm report, Aug 10, 4:10 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             2 ENE CLINTON           41.85N 90.19W
08/10/2017  M0.25 INCH       CLINTON            IA   TRAINED SPOTTER

&&

PETERS
Special weather statement, Aug 10, 4:12 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
512 PM CDT THU AUG 10 2017

ILC071-131-187-IAC057-115-102315-
Henderson-Warren-Mercer-Des Moines-Louisa-
512 PM CDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENDERSON...
WARREN...SOUTHERN MERCER...NORTHEASTERN DES MOINES AND SOUTHEASTERN
LOUISA COUNTIES UNTIL 615 PM CDT...

At 512 PM CDT, a strong thunderstorm was located over Rozetta, or
near Oquawka, moving east at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Monmouth, Oquawka, Roseville, Kirkwood, Keithsburg, Little York,
Biggsville, Gladstone, Rozetta, Seaton, North Henderson, Little Swan
Lake, Ogle, Alexis, Greenbush, Coldbrook, Bald Bluff, Berwick, Media
and Gerlaw.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4087 9114 4115 9101 4110 9044 4063 9045
      4063 9047
TIME...MOT...LOC 2212Z 278DEG 19KT 4095 9087

RP KINNEY
Local storm report, Aug 10, 4:16 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             2 ESE KEOSAUQUA         40.72N 91.92W
08/10/2017  M0.75 INCH       VAN BUREN          IA   TRAINED SPOTTER

&&

PETERS
Special weather statement, Aug 10, 4:17 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
517 PM CDT THU AUG 10 2017

IAC111-177-MOC045-102315-
Van Buren-Lee-Clark-
517 PM CDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN VAN BUREN...
SOUTHWESTERN LEE AND CENTRAL CLARK COUNTIES UNTIL 615 PM CDT...

At 516 PM CDT, a strong thunderstorm was located near
Bentonsport/Vernon, or near Keosauqua, moving southeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Fort Madison, Keokuk, Kahoka, Nauvoo, Keosauqua, Hamilton, Warsaw,
Donnellson, Montrose, Wayland, Bonaparte, Alexandria, New Boston,
Bentonsport/Vernon, Croton, St. Francisville, Winchester, Farmington,
Revere and Mount Sterling.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4025 9155 4054 9194 4061 9194 4060 9203
      4063 9207 4080 9191 4059 9137 4055 9141
      4054 9141 4053 9138 4050 9136 4045 9138
      4041 9137 4039 9138 4038 9141 4035 9146
      4025 9150
TIME...MOT...LOC 2216Z 306DEG 23KT 4066 9191

RP KINNEY

The radar

The Quad Cities radar (KDVN), 38 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Whiteside

When
August 10, 4:20 PM CST
Where
Whiteside County, 1.69 mi WSW of Newton Corners
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.720, -90.150

Hail, Whiteside

When
August 10, 4:37 PM CST
Where
Whiteside County, 0.69 mi N of Erie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.660, -90.080

A trained spotter reported quarter size hail with wind gusts up to 45 MPH.

Thunderstorm Wind, Hancock

When
August 10, 5:02 PM CST
Where
Hancock County, Nauvoo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.550, -91.380

The sheriffs office relayed reports of branches down on power lines in Nauvoo. The time of the event was estimated using radar.

Thunderstorm Wind, Henry

When
August 10, 5:30 PM CST
Where
Henry County, 1.7 mi ESE of Annawan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.390, -89.890

A trained spotter reported an estimated wind gust of 60 MPH.

Thunderstorm Wind, Putnam

When
August 10, 6:34 PM CST
Where
Putnam County, 0.69 mi S of Granville
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.260, -89.230

The WSPL Radio news director relayed a trained spotter report of estimated thunderstorm winds of 65 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714746, 714747, 714748, 714749, 714753.